Students are urged to seek help if they experience an overdose involving alcohol, fentanyl or opioids in this week’s Safety Tip Tuesday video featuring Lisa Dipzinski, sergeant, UCCS Police Department; Clyde the Mountain Lion Mascot and Eric Bronsky, emergency medical doctor, Penrose Hospital.
An opioid is a pain reliever made from opium. Morphine and codeine are the two natural products of opium. Man-made versions of morphine produce other opioids like:
- Fentanyl (Duragesic)
- Heroin, a street drug
- Hydrocodone with acetaminophen (Lorcet, Lortab, Vicodin)
- Hydrocodone (Hysingla ER, Zohydro ER)
- Hydromorphone (Dilaudid, Exalgo)
- Oxycodone (OxyContin)
- Oxycodone with acetaminophen (Percocet)
- Oxycodone with aspirin (Percodan)
- Meperidine (Demerol)
Overdosing on a prescription opiate is the exact same thing as overdosing on heroine or street fentanyl, Bronsky explains in the video.
Students who are experiencing an overdose will show symptoms like lethargy, decreased respiratory drive, slow breathing and unresponsiveness.
“The best thing is not to assume that somebody’s just sleeping something off, if you see somebody that’s passed out or not acting correctly, do what’s right and get that person or yourself the help you need,” Bronsky said.
The university has a ‘Good Samaritan Provision’ stating:
Students who seek medical assistance for themselves or another person who is intoxicated due to alcohol or drugs will not be subject to university disciplinary action, except when it has been determined that another violation of university policy has occurred.
Per the Colorado Revised Statues (CRS): 18-1-711, a person is immune from arrest or prosecution when:
- The person reports in “good faith”
- The person remains at the scene of the event
- The person cooperates with law enforcement, AMR, and medical provider
“If you get them help, that is the most important thing to do,” Dipzinski said.